Minnesota, 2023Flooding in Minnesota, April 14 to 30, 2023
April 14 to 30, 2023 · NWS ARX · 5 events in 3 counties and zones
A deeper than average snow pack from northern Minnesota into northern Wisconsin underwent a rapid melt through much of April from unseasonably warm temperatures combined with multiple rain events. This resulted in increased water levels and significant flooding for the entire length of the local Mississippi River, with most sites climbing to their third to fifth highest crests on record.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deeper than average snow pack from northern Minnesota into northern Wisconsin underwent a rapid melt through much of April from unseasonably warm temperatures combined with multiple rain events. This resulted in increased water levels and significant flooding for the entire length of the local Mississippi River, with most sites climbing to their third to fifth highest crests on record. Initial flood warnings were issued in mid April with peak stages realized in late April. The highest above flood stage was Winona Dam at 5.81 ft over flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 14, 2:19 PM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Apr 14, 2:19 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
319 PM CDT Fri Apr 14 2023
.DISCUSSION...(This evening through Friday)
Issued at 318 PM CDT Fri Apr 14 2023
Key Messages:
- Scattered showers and storms are likely tomorrow.
- Accumulating snow chances are increasing for Sunday night, especially
in north-central Wisconsin. Grassy surfaces are the most
susceptible, but high snowfall rates could lead to slippery
roadways.
- A more active weather pattern is on deck for next week.
SHOWERS AND STORMS SATURDAY:
As the upper-level ridge responsible for our recent stretch of warm,
dry weather slides east throughout the day tomorrow, a cold frontal
passage brings rain and scattered storms to the forecast area. There
will be sufficient CAPE present for thunderstorms, with CAPE
increasing with daytime heating for areas west of the Mississippi
River. The 14.12 HREF mean most unstable CAPE approaches 1000 J/kg
in southwest into central Wisconsin after 19z Saturday, supporting
the possibility of some isolated small hail. Shear profiles do not
support an organized severe weather threat but a few strong storms
cannot be ruled out, especially if temperatures overachieve tomorrow
afternoon and more CAPE is present than currently forecast. Coverage
of showers and storms is the biggest forecast question with CAMs
guidance trending towards more scattered showers and storms. PoPs
were decreased slightly as a result.
COLD SUNDAY INTO MONDAY WITH RAIN AND SNOW:
A deepening low pressure system slides just to the southeast of the
forecast area Saturday night into Sunday bringing another round of
precipitation Sunday into Monday. Because the local area will be on
the cold side of this weather system, a mix of rain, snow, and sleet
are all possible. Ground temperatures have shot up over the last
week, so how much snow is able to accumulate is a bit uncertain at
this time. Areas in north-central Wisconsin have the highest
likelihood of seeing accumulating snow given the timing of the
deformation band moving in overnight. If snow does fall overnight,
grassy surface will be the most susceptible to accumulation. If snow
rates are high enough accumulation on paved surfaces cannot be ruled
out. As more hi-res guidance is integrated into the forecast over
the next 24 hours some of those details will become more apparent.
Snowfall will transition back to rain Monday morning after sunrise
before moving east of the local area by Monday afternoon.
Strong winds are forecast in the wake of the exiting low pressure
system, especially in the open and unsheltered areas west of the
Mississippi River. Confidence in wind strength is medium at this
time with gusts up to 45 mph currently forecast.
PERIODIC PRECIPITATION CHANCES NEXT WEEK:
A more active weather week is on deck with multiple shortwave and
longwave troughs passing through. Temperatures return to near-normal
Tuesday after a couple cooler days Sunday and Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1242 PM CDT Fri Apr 14 2023
VFR conditions are expected through tonight at RST and LSE with
gusty south winds continuing through this afternoon. As a cold
front sweeps through during the day on Saturday, MVFR to IVR
conditions are expected to develop at RST. At LSE, MVFR conditions
are expected to begin after 18Z. Along this front, showers and
&&
.HYDROLOGY...
Issued at 144 PM CDT Fri Apr 14 2023
With the anticipated precipitation across the region expected over
the weekend, there were slight increases across the board for the
expected crests of the Mississippi River. The vast majority of the
snowpack across northern MN and WI has melted is en route to the
Mississippi through the major river waterways. The main flood wave
from this snowmelt is working down the Mississippi River with
Wabasha reaching Minor Flood Stage this afternoon. Crest timing
remains about the same across river points from Lake City through La
Crosse, but the anticipated rainfall may bring the crests up 0.5 to
1.0 feet. Moderate flooding is still expected with crests similar to
values seen in 2019, but there is a smaller chance (10 to 20%) that
Wabasha, Winona, and La Crosse reach Major Flood Stage - continue to
monitor the latest official forecasts.
The weather pattern is expected to remain progressive through the
upcoming week. There are several rounds of precipitation anticipated
with the total accumulation through midnight on Thursday ranging
from roughly 0.75 to 1.75 inches (25th to 75th percentile) across
much of the Upper Mississippi River Basin. This rain may exacerbate
ongoing flooding, or could lead to a prolonged period of elevated
river levels depending on exactly where and when this precipitation
falls. Since it does take some time for water to flow down the
Mississippi from the headwaters of the major rivers that flow into
the Mississippi, expect river forecasts to continuously update
through the next week.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Red Flag Warning until 8 PM CDT this evening for WIZ029-032>034-
041>044.
MN...NONE.
IA...NONE.
&&
DISCUSSION...KAA
AVIATION...JAW
HYDROLOGY...JAWHazardous weather outlook, Apr 14, 3:27 AM CST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
427 AM CDT Fri Apr 14 2023
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-053>055-
061-151330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Vernon-Crawford-Richland-Grant-
427 AM CDT Fri Apr 14 2023
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...north central
Wisconsin and southwest Wisconsin.
.DAY ONE...Today and Tonight
Elevated fire weather conditions are expected this afternoon owing
to gusty south winds and low relative humidity values.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A few non-severe thunderstorms are forecast for late tonight into
Saturday evening.
Accumulating snow is possible Sunday afternoon into Monday
morning. Overall amounts are forecast to be in the 1 to 3 inch
range. However, there is a low, but increasing, probability of 3
to 6 inches of snow for some locations east of the Mississippi
River.
Flooding along the Mississippi River begins from north to south
over the course of the next week and continue for several weeks.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ029-032>034-041>044-151330-
Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
427 AM CDT Fri Apr 14 2023
This Hazardous Weather Outlook is for portions of central
Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
A Red Flag Warning for critical fire weather conditions is in
effect from late this morning through this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A few non-severe thunderstorms are forecast for late tonight into
Saturday evening.
Accumulating snow is possible Sunday afternoon into Monday
morning. Overall amounts are forecast to be in the 1 to 3 inch
range. However, there is a low, but increasing, probability of 3
to 6 inches of snow for some locations east of the Mississippi
River.
Flooding along the Mississippi River begins from north to south
over the course of the next week and continue for several weeks.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Skow
Flood, Wabasha
- When
- April 14, 4:45 PM CST to April 30, 11:59 PM CST
- Where
- Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.406, -92.084
Significant upstream runoff from the combination of rainfall and rapidly melting snow pushed the Mississippi River at Wabasha into flood stage on April 14th. A crest of 17.03 ft occurred on April 25th, 5.03 ft over flood stage. The town of Wabasha declared an emergency and closed State Highway 60, with an estimated 50 homes pumping water from their basements.
Flood, Winona
- When
- April 16, 4:00 AM CST to April 30, 11:59 PM CST
- Where
- Winona County, 0.68 mi NNW of Winona to 0.63 mi NNE of Winona
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.059, -91.655
Significant upstream runoff from the combination of rainfall and rapidly melting snow pushed the Mississippi River at Winona into flood stage on April 16th. A crest of 18.81 ft occurred on April 26th, 5.81 ft over flood stage.
Flood, Wabasha
- When
- April 16, 11:45 AM CST to April 30, 11:59 PM CST
- Where
- Wabasha County, 0.36 mi NW of Lake City to 0.22 mi E of Lake City
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.454, -92.274
Significant upstream runoff from the combination of rainfall and rapidly melting snow pushed the Mississippi River at Lake City into flood stage on April 16th. A crest of 18.98 ft occurred on April 24th, 2.98 ft over flood stage.
Flood, Winona
- When
- April 16, 6:15 PM CST to April 30, 11:59 PM CST
- Where
- Winona County, 1.77 mi NNW of Minnesota City to 0.63 mi N of Minnesota City
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.122, -91.769
Significant upstream runoff from the combination of rainfall and rapidly melting snow pushed the Mississippi River at Minnesota City into flood stage on April 16th. A crest of 664.30 ft above sea level occurred on April 25th, 4.3 ft over flood stage.
Flood, Houston
- When
- April 17, 2:15 PM CST to April 30, 11:29 PM CST
- Where
- Houston County, 1.32 mi NW of La Crescent to 1.01 mi NNW of La Crescent
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 43.845, -91.296
Significant upstream runoff from the combination of rainfall and rapidly melting snow pushed the Mississippi River at La Crescent into flood stage on April 17th. A crest of 644.77 ft above sea level occurred on April 26th, 3.77 ft over flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, April 14 to 18, 20231.75 in hail · 23 events
- Hail and Damaging Winds in North Carolina, April 14, 2023$4,000 · 1.75 in hail · 14 events
- Hail in Kansas, April 14 to 15, 20231 in hail · 12 events
- Flash Flood and Damaging Winds in Iowa, April 14, 202359 kt wind · 6 events
- Hail and Damaging Winds in Kansas, April 14, 20231 in hail · 6 events
- Damaging Winds in Florida, April 14, 2023$11,000 · 2 events
- Heavy Snow in Colorado, April 14 to 15, 20233 events
- Winter Weather in Colorado, April 14 to 15, 20233 events
- Hail in Kansas, April 14, 20231.5 in hail · 3 events
- Flooding in Minnesota, April 14 to 17, 20232 events
- Hail in Tennessee, April 14, 20231 in hail · 2 events
- High Wind in Texas, April 14, 202351 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088662, 1088663, 1088661, 1096001, 1096000.